Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Norman, OK

January 31, 20188 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 31, 2018, 12:50 PM CST for 8 counties in Oklahoma; 8 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2018, 12:50 PM CST (18:50 UTC)
Expired
Jan 31, 2018, 7:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Carter County, OK, Cotton County, OK, Garvin County, OK, Jefferson County, OK, Love County, OK, Murray County, OK, Stephens County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 683 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
683 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS84 KOUN 311850
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
1250 PM CST Wed Jan 31 2018

...NEAR CRITICAL FIRE WEATHER CONDITIONS DEVELOPING AGAIN THIS
AFTERNOON ACROSS PORTIONS OF NORTH TEXAS AND SOUTHERN 
OKLAHOMA...

OKZ037-039>041-044>046-050-TXZ083>090-010100-
/O.NEW.KOUN.FW.W.0005.180131T1850Z-180201T0100Z/
Tillman-Stephens-Garvin-Murray-Cotton-Jefferson-Carter-Love-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1250 PM CST Wed Jan 31 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WARM... DRY AND BREEZY CONDITIONS FOR WESTERN NORTH TEXAS AND
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA...

* TIMING...Through 7 PM.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. Winds
  will shift to northerly this afternoon and this evening.

* RELATIVE HUMIDITY...As low as 11 to 20 percent.

* TEMPERATURES...Highs in the mid 70s to near 80.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 31, 10:20 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 10:20 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1020 AM CST Wed Jan 31 2018

.UPDATE...
Forecast is on track and no updates are needed this morning.

&&

.DISCUSSION...
Cold front is moving southeast through the area, and as expected,
the winds are relaxing somewhat ahead of the front as the pressure
gradient decreases. The very warm temperatures and low RH will
bring fire weather concerns to the near-critical level based on
the computed RFTI numbers in our north Texas zones, the
decreasing wind speeds will keep conditions from becoming
critical. We will be watching wind shift timing for any fires that
do develop.

&&

.PREV DISCUSSION... /issued 457 AM CST Wed Jan 31 2018/

AVIATION...
12Z TAFs - VFR conditions with some high clouds streaming across
the region. A wind shift will move across the region today with
S/SW winds shifting to the N/NE.

PREV DISCUSSION... /issued 311 AM CST Wed Jan 31 2018/

DISCUSSION...
A front/sfc trough will move across the region today causing winds
to shift to the north. Warm temperatures are expected across the fa,
especially in southern portions of the fa where temperatures could
warm to near record/record highs this afternoon with the pre-
frontal "torch".

Near normal highs are expected Thursday with the bulk of the cold
air behind the front expected to remain NE of the fa. Southerly
winds are expected to return to the area Friday as the sfc high
moves east away from the region. Models show another round of cooler
air this weekend which could lead to below average highs on Sunday.
Models then show a third front could move across the region sometime
early next week.

Some light precipitation may be possible in portions of the fa over
the weekend into early next week. However, there is a great deal of
uncertainty as to if/when/where this will happen. Models show the
precipitation with various shortwaves moving through the flow and
possibly the fronts, but timing/area affected, if precip occurs,
could be dependent on these shortwaves and models have been somewhat
inconsistent from run to run when some of the precip may occur. If
precipitation does occur, then it will likely be light.

Fire Weather... Low RH and near record/record high temperatures in
parts of southern OK and western north TX along with dry vegetation
will likely lead to elevated to near critical fire weather
conditions this afternoon. However, breezy south to southwest winds
this morning are expected to decrease this afternoon as the frontal
boundary approaches this area. With the decreasing winds in the
afternoon when RH will be the lowest and temps the warmest, will
cancel the Fire Weather Watch but issue a Fire Danger Statement.
However, if any fires do start the wind shift to the north could
cause some problems. After today, fire weather conditions will
remain low into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  37  52  25 /   0   0   0   0
Hobart OK         69  35  53  25 /   0   0   0   0
Wichita Falls TX  79  39  58  28 /   0   0   0   0
Gage OK           61  30  48  22 /   0   0   0   0
Ponca City OK     64  33  48  19 /   0   0   0   0
Durant OK         72  45  59  33 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Jan 31, 11:43 AM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CST Wed Jan 31 2018

OKZ004>048-050>052-TXZ083>090-011100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CST Wed Jan 31 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Elevated to Near Critical fire weather conditions can be expected
today due to dry, warm, and breezy conditions. A Fire Danger
Statement is in effect today across southwestern Oklahoma and
western north Texas where warmest temperatures and lowest humidity
values are forecast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Oklahoma, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.